You have a patient in SVT. (for more on SVT, see this post) How do you decide whether to cardiovert or use drugs? The ACLS classes recommend that you look for signs of poor perfusion, such as altered mental status or a systolic blood pressure below 90mmHg. The problem with waiting for these signs is that they are relatively late signs of cardiogenic shock.
A person with altered mental status or an SBP below 90mmHg is already decompensating, and is into the third (or possibly fourth) stage of shock. The blood pressure and mental status changes indicate that the brain and other vital organs are not being oxygenated, and as we all know, this leads to acidosis and cell death.
If only there were a way that we could determine that our patient's SVT is reducing cardiac output due to Starling's Law. Wish no more, here is your answer:
As cardiac output decreases, so does venous return to the lungs and heart. This lower blood flow results in less CO2 making it to the lungs to be exhaled. If your SVT patient is placed on capnography, and the CO2 is less than 37mmHg, you need to start thinking that your patient is having a bit of trouble perfusing, most likely to reduced cardiac output. This is the beginning of our patient's journey to decompensation city. It is time to begin leaning towards cardioverting our patient before we reach the point where our patient has deteriorated so severely that he has begun to lose brain cells.
Don't fall behind the curve. Be proactive, and you will do yourself and your patients a true service by catching problems earlier rather than later.